Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 245, NWS Paducah, KY

June 11, 20114 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 11, 2011, 8:27 PM CDT for 4 counties in Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2011, 8:27 PM CDT (01:27 UTC)
Expired
Jun 11, 2011, 9:15 PM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, KY, Christian County, KY, Hopkins County, KY, Trigg County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:01 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 5:01 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT SAT JUN 11 2011

.DISCUSSION...
DELAYED DISCUSSION DUE TO ONGOING WEATHER/WARNING ACTIVITIES THIS AFTERNOON.

MOST OF THE PRE-FRONTAL CONVECTIVE ACTIVITY HAS BEEN OUTFLOW-
DOMINATED AND TIED CLOSELY TO GRADIENTS OF HIGH THETA-E AIR AND
LOW LEVEL CONVERGENCE. SOUNDINGS SHOW LITTLE IN THE WAY OF
SIGNIFICANT CAP...SO ANY UPSHEAR COMPONENT FROM EARLIER COLD
THUNDERSTORM OUTFLOW COLD POOLS HAVE EASILY LIFTED PARCELS UP AND
BEYOND THE LEVEL OF FREE CONVECTION. SOME OF THE ACTIVITY THIS
AFTERNOON OVER SERN MO APPEARS TO HAVE A SLIGHT INCREASE IN SHEAR
ALOFT DUE THE PROXIMITY OF AN THE UPPER LEVEL JET...HELPING TO
ENHANCE UPDRAFTS BEYOND THAT SUPPORTED BY THUNDERSTORM MERGERS.
THERE HAS BEEN AMPLE LOW LEVEL MOISTURE AHEAD OF THE FRONT...WITH
GOES SOUNDER PRECIPITABLE WATER RANGING BETWEEN 1.5 TO 1.85 INCHES.

BEYOND THE FRONTAL PASSAGE THIS EVENING AND OVERNIGHT...THE
PATTERN ALOFT WILL SHIFT FROM ZONAL TO A MODIFIED NORTHWEST FLOW
AROUND AND UPPER LEVEL RIDGE OVER THE LOWER MISSISSIPPI VALLEY.

THIS PATTERN CHANGE WILL ALSO SHIFT THE WFO PAH FORECAST AREA FROM
ISOLATED TO SCATTERED MULTI-CELLULAR /LOW SHEAR AND OUTFLOW
DOMINATED/ CONVECTIVE ACTIVITY TO A DOMINANT MCS /MESOSCALE
CONVECTIVE SYSTEM/ MODE FROM SUNDAY NIGHT THROUGH THURSDAY...THEN
AGAIN NEXT WEEKEND /NEXT SATURDAY THROUGH SUNDAY NIGHT/.

ALTHOUGH THE MEAN NORTHWEST-SOUTHEAST AXIS OF THE MCS TRACK MAY
WOBBLE BY 50-75 MILES ACROSS THE WFO PAH FORECAST AREA...THE LAST
SEVERAL MEDIUM RANGE DETERMINISTIC NUMERICAL MODELS RUNS HAVE BEEN
SUGGESTING THAT THE MAJORITY OF THE CONVECTION WILL MOVE ACROSS
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND PENNYRILE REGION OF
WEST KENTUCKY. MEAN 0-6KM SHEAR RUNS BETWEEN 30-40 KNOTS WITH EACH
OF THE MCS CLUSTERS...SUPPORTIVE OF ROTATING UPDRAFTS. GIVEN THE
PERIODIC SURFACE REFLECTION OF SURFACE LOWS WITH ATTENDANT WARM
SECTORS...A MENTION OF TORNADIC POTENTIAL WAS ADDED TO THE
AFTERNOON UPDATE OF THE HAZARDOUS WEATHER OUTLOOK.

ANOTHER CONCERN WITH THE REPEATED CONVECTION WILL BE THE POTENTIAL
FOR ISOLATED FLOODING. GIVEN THE TRACK OF THESE SYSTEMS...SOME
RISES ON WABASH RIVER TRIBUTARIES /EXAMPLE...SKILLET FORK RIVER IN
SOUTHEAST ILLINOIS/ MAY SEE SHARP RISES LATER THIS WEEK.

IF YOU WERE MISSING THE RAIN...YOU WILL GET IT BACK THIS NEXT WEEK.

&&

.AVIATION...
/PREVIOUSLY ISSUED AT 1227 PM CDT SAT JUN 11 2011/
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON. WINDS ARE
A LITTLE CHAOTIC DUE TO OUTFLOW BOUNDARIES FROM EARLIER CONVECTION
...BUT THE WIND SHOULD SETTLE BACK TO MORE OF A
SOUTHEASTERLY/SOUTHERLY COMPONENT. EXPECT SHRA/TSRA DEVELOPMENT
AHEAD OF THE FRONT THIS AFTERNOON. CONFIDENCE NOT HIGH ENOUGH ON
THE COVERAGE AND EXTENT OF THE CONVECTION TO INCLUDE A TEMPO GROUP
ATTM...SO OPTED TO KEEP THE VCTS WORDING FOR NOW. AFTER SFC FRONT
MOVES THROUGH LATE THIS AFTERNOON...VFR CONDITION SHOULD
RETURN...WITH LIGHT NLY WINDS OVERNIGHT...BECOMING NORTHEASTERLY
BY SUNDAY MORNING. SOME MVFR FOG IS POSSIBLE LATE TONIGHT/EARLY
SUNDAY MORNING AS WELL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

NOWCAST/AVIATION...CW
PUBLIC/FIRE WEATHER...SMITH
Hazardous weather outlook, Jun 11, 4:31 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT SAT JUN 11 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
431 PM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND HAIL WILL CONTINUE TO BE POSSIBLE ACROSS
THE OUTLOOK AREA THROUGH THE EARLY EVENING HOURS...ALONG AND AHEAD
OF WEAK COLD FRONT.

ALL OF THE THUNDERSTORM ACTIVITY WILL PRODUCE FREQUENT AND
DANGEROUS LIGHTNING...AS WELL AS LOCALLY HEAVY RAIN. THE HEAVY
RAIN MAY PRODUCE...BRIEF LOCALIZED FLOODING AND SHARPLY REDUCE
VISIBILITIES ON ROADWAYS.

THUNDERSTORM INTENSITY AND COVERAGE SHOULD DIMINISH MARKEDLY
BY LATE THIS EVENING,

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF THE CAIRO AREA. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CLUSTER OF THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS AND
SOME HAIL...WILL MOVE ACROSS SOUTHEAST MISSOURI SUNDAY NIGHT.

FROM MONDAY THROUGH THURSDAY...A SERIES OF THUNDERSTORM
CLUSTERS...REFERRED TO AS MESOSCALE CONVECTIVE SYSTEMS...WILL
PERIODICALLY SPREAD SOUTHEAST THROUGH SOUTHWEST INDIANA...SOUTHERN
ILLINOIS AND WEST KENTUCKY. THESE STORMS WILL BE ASSOCIATED WITH A
SERIES OF QUICK MOVING SURFACE LOW PRESSURE SYSTEMS THAT WILL MOVE
AROUND AN AREA OF HIGH PRESSURE IN THE LOWER MISSISSIPPI VALLEY.

MOST OF THE STORM ACTIVITY DURING THIS TIME PERIOD WILL MOVE
EAST...SOUTHEAST BETWEEN 15 AND 25 MPH. THE MOST LIKELY HAZARDS
WILL BE DAMAGING WINDS AND HAIL. HOWEVER...ANY STORMS THAT DEVELOP
AND PERSIST ALONG THE A WARM FRONT AHEAD OF EACH SURFACE LOW
PRESSURE SYSTEM COULD HAVE TORNADIC POTENTIAL.

GIVEN THE REPEATED RAINFALL CHANCES AND INCREASED SATURATION OF
THE GROUND...PARTS OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY MAY BECOME PRONE TO LOCALIZED FLOODING BY THE
MIDDLE OF NEXT WEEK. TRIBUTARIES ALONG THE WABASH RIVER MAY ALSO
BECOME SWOLLEN WITH HEAVY RAIN...WITH SHARP RISES POSSIBLE
FOLLOWING THE PASSAGE OF THE THUNDERSTORM CLUSTERS.

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF THE CAIRO AREA. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF THIS
AFTERNOON OR TONIGHT...BUT REPORTS OF WIND...HAIL AND HEAVY
RAINFALL ARE ENCOURAGED.

SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY FROM LATE SUNDAY
NIGHT THROUGH THURSDAY. EMERGENCY MANAGERS AND SKYWARN SPOTTERS
SHOULD CONTINUE TO MONITOR FOR RAPID CHANGES IN THE WEATHER.

SMITH

In the hours before

Special weather statement, Jun 11, 2:44 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SAT JUN 11 2011

MOZ107-108-112045-
CARTER-RIPLEY-
INCLUDING THE CITIES OF...VAN BUREN...DONIPHAN
244 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY...

A CLUSTER THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL...VERY
FREQUENT LIGHTNING...AND POSSIBLY GUSTY WINDS OF 40 TO 50 MPH AND
SMALL HAIL WILL CONTINUE TO IMPACT SOUTHWEST CARTER COUNTY AS WELL
AS NORTHWEST RIPLEY COUNTY...INCLUDING THE TOWNS OF FREMONT AND HANDY.
THE STORM CONTINUE TO MOVE SOUTHEAST FURTHER INTO NORTHWESTERN
RIPLEY COUNTY OVER THE NEXT HALF HOUR. RAINFALL RATES OF CLOSE TO AN
INCH WITHIN A 30 MINUTE TIME FRAME ARE LIKELY WITH THIS CLUSTER OF
STORMS. THUS...THOSE TRAVELING SHOULD BE PREPARED FOR RAPIDLY
REDUCE VISIBILITY AND PONDING OF WATER ON ROADWAYS.
Local storm report, Jun 11, 3:38 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     DONIPHAN                36.62N 90.82W
06/11/2011  M63 MPH          RIPLEY             MO   EMERGENCY MNGR

&&

CW
Local storm report, Jun 11, 4:13 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
06/11/2011                   RIPLEY             MO   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN TOWN.

&&

CW
Local storm report, Jun 11, 4:26 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             DU QUOIN                38.00N 89.24W
06/11/2011  E1.00 INCH       PERRY              IL   TRAINED SPOTTER

&&

CW

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.